Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 66, NWS Flagstaff, AZ

July 23, 2021Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2021, 5:56 PM MST for Apache County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 5:56 PM MST (00:56 UTC)
Expired
Jul 23, 2021, 6:30 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 175 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS55 KFGZ 240056
SVRFGZ
AZC001-240130-
/O.NEW.KFGZ.SV.W.0066.210724T0056Z-210724T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
556 PM MST Fri Jul 23 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 630 PM MST.

* At 556 PM MST, a severe thunderstorm was located 14 miles east of
  Lyman Lake State Park, or 21 miles northeast of Springerville,
  moving southeast at 15 mph.

  HAZARD...Quarter size hail and wind gusts to 45 mph.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3446 10944 3455 10935 3451 10907 3432 10919
TIME...MOT...LOC 0056Z 294DEG 14KT 3441 10914 

HAIL...1.00IN
WIND...<50MPH
 
$$

McCollum
1 follow-up statement
844 
WWUS55 KFGZ 240124
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
624 PM MST Fri Jul 23 2021

AZC001-240134-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-210724T0130Z/
Apache-
624 PM MST Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
630 PM MST...
                
The storm which prompted the warning in St. Johns and the 
surrounding area has weakened below severe limits, and no longer 
poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3446 10944 3455 10935 3451 10907 3432 10919
TIME...MOT...LOC 0124Z 294DEG 14KT 3437 10903 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Fri Jul 23 2021

.SYNOPSIS...Continuous rounds of scattered to widespread showers
and thunderstorms can be expected through much of the weekend. As
a result, the threat of flash flooding as well as an isolated
strong to severe storm will remain. Storm coverage begins to
decrease early next week, becoming more isolated to scattered.

&&

.DISCUSSION...Widespread showers and thunderstorms will continue
over much of northern Arizona this afternoon. Flash flooding from
heavy rainfall is expected to be the primary threats with these
storms. However, with some destabilization occurring this
afternoon, a few isolated strong to severe thunderstorms will be
possible this afternoon and into the early evening hours.

An inverted trough over western Texas/New Mexico will continue to
propagate westward into Arizona this weekend. With significant
monsoonal moisture in place over much of Arizona, scattered to
widespread showers and thunderstorms are expected to continue
through much of the weekend. Significant flash flood threat is
expected to continue through the weekend over much of northern
Arizona, as a result, the Flash Flood Watch has been extended into
Sunday evening. With the increased synoptic-scale lift from the
approaching wave, nocturnal showers and thunderstorms are expected
each night through Sunday. Latest hi-res guidance has an MCS
developing this evening over eastern Arizona and pushing westward
across the state overnight resulting from the increase dynamic
support.

Saturday, with the trough moving westward across the state, the
greatest lift moves southeastward. Greatest potential for flash
flooding will then be for areas along and southwest of the
Mogollon Rim. Uncertainty still exists in exactly where the
greatest force will be in place on Sunday to support heavier
rainfall, but latest guidance continues the south and westward
shift.

For the start of next week, with Arizona now on the backside of
the trough, moisture looks to decrease slightly. As a result,
more isolated to scattered coverage is expected for the upcoming
week.

Temperatures are expected to remain cool through the weekend as
with the trough in place over Arizona. As it drifts west and ejects
into the Pacific early next week, temperatures begin to warm
slightly as heights begin to rise once again. Background winds are
also expected to remain light through the forecast period.

&&

.AVIATION...For the 00Z package...MVFR conditions are possible
through the TAF period with scattered to widespread showers and
thunderstorms expected. Brief IFR conditions will be possible in
some of the heavier showers. Gusty and erratic winds possible
near thunderstorms, with winds remaining light otherwise.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Significant flash flood potential exists through
Sunday night. Scattered to numerous showers and thunderstorms are
expected each afternoon this weekend, with storms also continuing
into the overnight hours. Widespread wetting rains are likely with
embedded areas of heavy rain. Storm coverage begins to decrease
for the first part of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening FOR AZZ006>008-011>018-
037-038-040.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 3:54 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      1 ENE COTTONWOOD        34.74N 112.01W
07/23/2021                   YAVAPAI            AZ   PUBLIC

            STREET FLOODING WITH WATER FLOWING OVER
            ROAD.

&&

MD
Local storm report, Jul 23, 4:28 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 NW SHOW LOW           34.26N 110.07W
07/23/2021  U0.50 INCH       NAVAJO             AZ   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MD
Local storm report, Jul 23, 4:55 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 S PRESCOTT VALLEY     34.59N 112.32W
07/23/2021                   YAVAPAI            AZ   PUBLIC

            ROADWAY UNDERWATER DUE TO FLOODING.

&&

MD
Local storm report, Jul 23, 5:00 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       2 NNW PAGE SPRINGS      34.80N 111.90W
07/23/2021  E0.85 INCH       YAVAPAI            AZ   PUBLIC

            0.85 INCHES OF RAIN IN ABOUT 30 MINUTES FROM
            325 PM TO 355 PM.

&&

MAS
Local storm report, Jul 23, 5:04 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      7 N CLARKDALE           34.86N 112.08W
07/23/2021                   YAVAPAI            AZ   MESONET

            4 FT RISE ON VERDE RIVER GAUGE (TO 1500 CFS)
            LIKELY DUE IN PART TO RUNOFF FROM RAFAEL
            FIRE SCAR.

&&

JJ
Local storm report, Jul 23, 5:08 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
508 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 WSW WEST SEDONA       34.84N 111.87W
07/23/2021                   YAVAPAI            AZ   MESONET

            2.5 FT RISE ON DRY CREEK STREAM GAUGE.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:00 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 23, 11:13 PM MSTAreal Flood AdvisoryFGZApache, Coconino, Gila, Navajo5 hr
Jul 24, 7:22 AM MSTAreal Flood AdvisoryFGZApache, Coconino, Navajo16 hr
Jul 24, 1:28 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 24, 1:56 PM MSTSevere Thunderstorm WarningFGZApache34 min
Jul 24, 2:16 PM MSTSevere Thunderstorm WarningFGZApache29 min
Jul 24, 2:43 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 24, 4:01 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai119 min
Jul 24, 4:05 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 24, 4:18 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 24, 4:20 PM MSTSevere Thunderstorm WarningFGZNavajo25 min
Jul 24, 4:51 PM MSTSevere Thunderstorm WarningFGZNavajo39 min
Jul 24, 4:58 PM MSTSevere Thunderstorm WarningFGZNavajo32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.